Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 176, NWS Wichita, KS

June 15, 2004Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2004, 6:02 AM CDT for Greenwood County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 6:02 AM CDT (11:02 UTC)
Expired
Jun 15, 2004, 7:00 AM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Greenwood County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:40 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5020 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5020 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
2.8
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 151102
SVRICT
KSC073-151200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
602 AM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS

* UNTIL 700 AM CDT.

* AT 602 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF MILE POST 105 ON THE KANSAS
  TURNPIKE...OR ABOUT 20 MILES SOUTH OF COTTONWOOD FALLS...MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR HAMILTON AROUND 625 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
GREENWOOD COUNTY UNTIL 700 AM CDT.

LAT...LON 3816 9631 3807 9635 3806 9649 3767 9650
          3765 9599 3814 9597

$$

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:42 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 2:42 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
242 AM CDT TUE JUN 15 2004

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL FOR
WIND DAMAGE WITH THIS COMPLEX MOVING THROUGH WESTERN AND CENTRAL
KANSAS THIS MORNING.

TODAY:
LOOKS TO BE A VERY ACTIVE MORNING SETTING UP FOR CENTRAL AND
POSSIBLY SOUTH CENTRAL KANSAS. UPPER COMPLEX OF STORMS MOVING
THROUGH NORTHWEST KANSAS IS STARTING TO SHOW BOW SEGMENTS AS IT
ACCELERATES EAST. PROFILERS ARE SHOWING A DECENT LOW LEVEL JET WITH
A GOOD COLD POOL IN PLACE WITH THIS SQUALL LINE. WOULD NOT BE
SURPRISED TO 70 TO 80 MPH WINDS WITH SOME OF THESE BOWING SEGMENTS,
ESPECIALLY IN CENTRAL KANSAS MAINLY NORTH OF HUTCHINSON TO EL DORADO
LINE. THINGS SHOULD BE VERY QUIET THIS AFTERNOON AS THE COLD POOL
SETS UP CAMP OVER MOST OF THE CWFA.

TONIGHT:
LOOKS LIKE THINGS COULD GET GOING AGAIN ACROSS CENTRAL KANSAS LATE
TONIGHT ESPECIALLY WITH DECENT ISENTROPIC LIFT SETTING UP ACROSS
NORTHWEST KANSAS. THE ONLY THING THAT COULD NEGATE THINGS IS A
WEAKER LOW LEVEL JET. THIS WOULD TEND TO FAVOR MORE OF HEAVY RAIN
EPISODE SINCE THE CORFIDI VECTORS WOULD BE SMALL. STEERING FLOW
WOULD ALSO KEEP MOST OF THE STORMS IN NORTHWEST KANSAS. WE WILL SEE.

WEDNESDAY:
UPPER LEVEL JET STREAK WILL BE IN PLACE ACROSS THE NORTHERN PLAINS.
MEANWHILE, AN UPPER LEVEL WAVE WILL MOVE THROUGH THAT REGION AS WELL
AND HELP PUSH A FRONTAL BOUNDARY SOUTH THROUGH CENTRAL KANSAS BY
LATE IN THE DAY. THE AID WITH THE RIGHT ENTRANCE REGION OF THE UPPER
LEVEL JET WILL BRING A GOOD SHOT OF STORMS TO THAT AREA BY LATE
AFTERNOON. OTHERWISE, THE REMAINDER OF THE REGION WILL SEE SCATTERED
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS DUE TO WEAK CAPPING.

THURSDAY-SUNDAY:
NO REAL BIG CHANGES IN THIS FORECAST PACKAGE AS TEMPERATURES LOOK TO
BE IN GOOD SHAPE. CHANCES OF PRECIPITATION SHOULD LINGER AS THE
FRONTAL BOUNDARY LURKS JUST SOUTH OF THE BORDER THURSDAY AND FRIDAY.
THE FRONT SHOULD LIFT NORTH FRIDAY NIGHT BEFORE ANOTHER WAVE RIDES
THROUGH THE NORTHERN PLAINS SATURDAY AND SURGES THE FRONT THROUGH.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         89  70  82  62 /  30  20  40  60
HUTCHINSON      90  69  77  62 /  30  20  50  50
NEWTON          89  69  79  62 /  30  20  50  60
ELDORADO        89  70  82  63 /  30  20  40  60
STROTHER FIELD  89  70  84  63 /  20  10  40  50
RUSSELL         91  67  76  59 /  50  40  60  40
GREAT BEND      91  67  77  60 /  40  30  50  40
SALINA          89  67  77  63 /  50  30  60  40
MCPHERSON       89  68  77  62 /  40  30  50  50
COFFEYVILLE     88  70  86  65 /  20  10  40  40
CHANUTE         88  70  85  64 /  20  10  40  40
IOLA            88  70  84  64 /  20  10  40  40
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

18/COX
Hazardous weather outlook, Jun 15, 5:49 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
549 AM CDT TUE JUN 15 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
549 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO TRACK THROUGH AREAS
ALONG AND EAST OF INTERSTATE 35 THROUGH 9 AM. THE MAIN THREAT FROM
THIS LINE OF STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH.
AFTER THE THUNDERSTORMS EXIT THE AREA THIS MORNING IT SHOULD BE A
RATHER QUIET AFTERNOON. HOWEVER, MORE STORMS MAY FIRE AFTER MIDNIGHT
IN CENTRAL KANSAS. THE MAIN THREAT FROM THEST STORMS WILL BE VERY
HEAVY RAINFALL AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL SLIDE INTO CENTRAL AND SOUTHEAST KANSAS WEDNESDAY
AND WEDNESDAY NIGHT. THIS FRONT WILL THEN STALL ACROSS AREAS SOUTH
OF THE KANSAS BORDER THURSDAY THROUGH SATURDAY. THERE MAY BE A FEW
SEVERE STORMS AS THE FRONT PASSES THROUGH WEDNESDAY AND WEDNESDAY
EVENING. AFTER THE FRONT STALLS OUT WEDNESDAY NIGHT, THIS MAY SET
THE STAGE FOR HEAVY RAINFALL ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS. STAY TUNED TO LATER STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX

In the hours before

Local storm report, Jun 15, 4:07 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
407 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 AM     TSTM WND GST     ELLSWORTH               38.74N 98.23W
06/15/2004  68 MPH           ELLSWORTH          KS   BROADCAST MEDIA

            COURTESY KSN WEATHERLAB.

&&

CHANCE
Local storm report, Jun 15, 4:45 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
445 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0443 AM     TSTM WND GST     3 W LINDSBORG           38.57N 97.73W
06/15/2004  60 MPH           MCPHERSON          KS   AMATEUR RADIO

&&

CHANCE
Local storm report, Jun 15, 4:59 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     1 W MCPHERSON           38.37N 97.68W
06/15/2004                   MCPHERSON          KS   LAW ENFORCEMENT

            SEVERAL LARGE TREE LIMBS WERE BLOWN DOWN.

0449 AM     HAIL             1 W MCPHERSON           38.37N 97.68W
06/15/2004  0.75 INCH        MCPHERSON          KS   LAW ENFORCEMENT

0458 AM     TSTM WND GST     MCPHERSON               38.37N 97.66W
06/15/2004  60 MPH           MCPHERSON          KS   AMATEUR RADIO

&&

CHANCE
Local storm report, Jun 15, 5:15 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0513 AM     TSTM WND GST     2 E HILLSBORO           38.35N 97.17W
06/15/2004  70 MPH           MARION             KS   LAW ENFORCEMENT

&&

CDB
Local storm report, Jun 15, 5:46 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0524 AM     TSTM WND DMG     9 W HILLSBORO           38.35N 97.37W
06/15/2004                   MCPHERSON          KS   EMERGENCY MNGR

            US 56 AND MARION COUNTY LINE, TREES DOWN AND BUILDING
            DAMAGED.

&&

CDB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:49 PM CDTSevere Thunderstorm WarningICTBarton56 min
Jun 15, 12:20 AM CDTSevere Thunderstorm WarningICTKingman, Reno55 min
Jun 15, 2:42 AM CDTSevere Thunderstorm WarningICTBarton, Russell63 min
Jun 15, 3:41 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln64 min
Jun 15, 3:46 AM CDTSevere Thunderstorm WarningICTRice59 min
Jun 15, 3:51 AM CDTSevere Thunderstorm WarningICTChase54 min
Jun 15, 4:09 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline66 min
Jun 15, 4:37 AM CDTSevere Thunderstorm WarningICTReno53 min
Jun 15, 4:42 AM CDTSevere Thunderstorm WarningICTChase63 min
Jun 15, 4:49 AM CDTSevere Thunderstorm WarningICTHarvey56 min
Jun 15, 5:07 AM CDTSevere Thunderstorm WarningICTMarion53 min
Jun 15, 5:30 AM CDTSevere Thunderstorm WarningICTSedgwick60 min
Jun 15, 5:43 AM CDTSevere Thunderstorm WarningICTChase62 min
Jun 15, 5:44 AM CDTSevere Thunderstorm WarningICTButler61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.